MAUDE Adverse Event Report: BIOSENSE WEBSTER INC. THERMOCOOL® SF BI-DIRECTIONAL CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER INC. THERMOCOOL® SF BI-DIRECTIONAL CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER
Catalog Number BDI35DFRT
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Stroke/CVA (1770); Death (1802)
Date of Event 02/28/2018
Type of Reportable Event Death
Additional Manufacturer Narrative
No device was received for analysis at the time of submission of the initial 3500a.Since the product was not returned for analysis, no product failure analysis can be conducted and no determination of possible contributing factors could be made.The device history record (dhr) has been reviewed and it was verified that the device was manufactured in accordance with documented specifications and procedures.Manufacturing ref #(b)(4).
 
Event or Problem Description
It was reported that a patient underwent an ablation procedure for atrial flutter with a thermocool® sf bi-directional catheter and suffered a cerebrovascular accident (requiring anesthetization) and death.During the procedure, after the administration of rytmonorm (rhythmol, propafenone), the patient entered into a psychotic state.An unspecified sedative was administered.Patient was transferred to the intensive care unit (icu).Patient required extended hospitalization (4 days) as a result of the adverse event.While in the icu, a cerebral hemorrhage was detected.Patient was anesthetized.Patient did not regain consciousness and expired.It was later confirmed that the cerebral hemorrhage occurred during the atrial flutter procedure.Physician¿s opinion regarding the cause of the adverse event is that it was related to procedure and patient condition.It was noted that the adverse event (cerebrovascular accident) was attributed to medications used during the procedure.Physician¿s opinion regarding the cause of death was that it was secondary to the cerebral hemorrhage.Since the adverse event resulted in the patient¿s death, it is mdr reportable.
 
Additional Manufacturer Narrative
The bwi failure analysis lab received the device for evaluation on 04/17/2018.The analysis has begun but is not completed at this time.When the investigational analysis has been completed, a supplemental 3500a report will be submitted.(b)(4).
 
Additional Manufacturer Narrative
It was reported that a patient underwent an ablation procedure for atrial flutter with a thermocool® sf bi-directional catheter and suffered a cerebrovascular accident (requiring anesthetization) and death.During the procedure, after the administration of rytmonorm (rhythmol, propafenone), the patient entered into a psychotic state.An unspecified sedative was administered.Patient was transferred to the intensive care unit (icu).Patient required extended hospitalization (4 days) as a result of the adverse event.While in the icu, a cerebral hemorrhage was detected.Patient was anesthetized.Patient did not regain consciousness and expired.It was later confirmed that the cerebral hemorrhage occurred during the atrial flutter procedure.Physician¿s opinion regarding the cause of the adverse event is that it was related to procedure and patient condition.Product investigation: the device was visually inspected and it was found in good conditions.An electrical test was performed on the catheter and it was found within specifications.No electrical malfunction was observed.Additionally, the catheter was tested on the generator and the temperature and impedance values were observed within specifications.Then, the irrigation and deflection test were performed and it was found within specifications, the catheter was irrigating and deflecting correctly.The device history record (dhr) was reviewed and no anomalies were found related to this complaint.In addition, the dhr review verifies that the device was manufactured in accordance with documented specification and procedures.The catheter passed all specifications.The root cause of the adverse event remains unknown.Physician¿s opinion regarding the cause of the adverse event is that it was related to procedure and patient condition.The ifu states that careful catheter manipulation must be performed to avoid cardiac damage, perforation or tamponade.(b)(4).
 
Additional Manufacturer Narrative
On 6/20/2018, additional information was received indicating the atrial flutter was the right atrium.The patient underwent an ablation procedure for right atrial flutter.(b)(4).

Brand Name
THERMOCOOL® SF BI-DIRECTIONAL CATHETER
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC.
33 technology drive
irvine CA 92618
MDR Report Key7386411
Report Number2029046-2018-01391
Device Sequence Number11036596
Product Code LPB
UDI-Device Identifier10846835002812
UDI-Public10846835002812
Combination Product (Y/N)N
Initial Reporter CountryRO
PMA/510(K) Number
P030031/S025
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 03/01/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/11/2020
Device Catalogue NumberBDI35DFRT
Device Lot Number17741108L
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/17/2018
Initial Date Received by Manufacturer 03/01/2018
Supplement Date Received by Manufacturer04/17/2018
04/27/2018
06/20/2018
Initial Report FDA Received Date03/30/2018
Supplement Report FDA Received Date04/23/2018
05/24/2018
07/12/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Hospitalization; Life Threatening; Other; Required Intervention;